MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.7NM TORQUE LIMITER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. 4.7NM TORQUE LIMITER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71173623
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during trauma surgery, while tightening using the 4.7nm torque limiter, no click sound from the torque limiter and didn't work.There was no backup device available, and the procedure was completed with a change in surgical technique.There was a surgical delay of 5 minutes, and no injury to patient was reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that no relevant supporting clinical information has been provided to assist with a clinical investigation, and the patient's current condition is unknown.The patient impact beyond the reported events could not be determined based on the limited information provided.Based on insufficient information, a thorough clinical assessment cannot be performed at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.7NM TORQUE LIMITER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10324830
Report Number1020279-2020-03522
Device Sequence Number11030908
Product Code LXH
UDI-Device Identifier03596010638113
UDI-Public03596010638113
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173623
Device Catalogue Number71173623
Device Lot Number10JPM0009
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/01/2020
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date07/27/2020
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;